Font Size
A
A
A

Overdose


An overdose happens when a person takes more than the normal or recommended amount of something, usually a drug. An overdose can result in harmful symptoms or death.

Taking too much of something on purpose is called an intentional or deliberate overdose. If the overdose happens by mistake, it is called an accidental overdose.

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD - Family Medicine
Specialist Medical ReviewerPeter Monti, PhD - Alcohol and Addiction
Last RevisedJanuary 5, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary